Alert archive / Iowa / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 166, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 26, 2023, 3:37 AM CDT for Clay County, O'Brien County, Osceola County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2023, 3:37 AM CDT (08:37 UTC)
- Expired
- Jul 26, 2023, 4:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, IA, O'Brien County, IA, Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 119 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 3:49 AM CDT | HAIL 0.75 | 4 N Sutherland, IA | |
| Jul 26, 3:55 AM CDT | HAIL 1.75 | 4 Nne Sutherland, IA | A few hailstones as large as golf balls. Minor leaf damage to trees. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1648 J/kg
- Mixed-layer CIN
- -403 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
320
WUUS53 KFSD 260837
SVRFSD
IAC041-141-143-260915-
/O.NEW.KFSD.SV.W.0166.230726T0837Z-230726T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
337 AM CDT Wed Jul 26 2023
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
South central Osceola County in northwestern Iowa...
Clay County in northwestern Iowa...
Northeastern O'Brien County in northwestern Iowa...
* Until 415 AM CDT.
* At 337 AM CDT, a severe thunderstorm was located near Primghar, or
14 miles east of Sheldon, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hartley around 345 AM CDT.
Everly around 355 AM CDT.
Other locations in the path of this severe thunderstorm include
Royal, Spencer In Clay County and Greenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4306 9570 4328 9562 4321 9500 4291 9507
TIME...MOT...LOC 0837Z 281DEG 33KT 4313 9557
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JM2 follow-up statements
689
WWUS53 KFSD 260847
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
347 AM CDT Wed Jul 26 2023
IAC143-260856-
/O.CAN.KFSD.SV.W.0166.000000T0000Z-230726T0915Z/
Osceola IA-
347 AM CDT Wed Jul 26 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OSCEOLA COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4304 9561 4325 9544 4321 9500 4291 9507
TIME...MOT...LOC 0846Z 281DEG 33KT 4311 9545
$$
IAC041-141-260915-
/O.CON.KFSD.SV.W.0166.000000T0000Z-230726T0915Z/
Clay IA-O'Brien IA-
347 AM CDT Wed Jul 26 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR CLAY AND NORTHEASTERN O'BRIEN COUNTIES...
At 346 AM CDT, a severe thunderstorm was located near Hartley, or 15
miles west of Spencer In Clay County, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Everly around 355 AM CDT.
Other locations in the path of this severe thunderstorm include
Royal, Spencer In Clay County and Greenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4304 9561 4325 9544 4321 9500 4291 9507
TIME...MOT...LOC 0846Z 281DEG 33KT 4311 9545
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JM215
WWUS53 KFSD 260858
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
358 AM CDT Wed Jul 26 2023
IAC041-141-260915-
/O.CON.KFSD.SV.W.0166.000000T0000Z-230726T0915Z/
Clay IA-O'Brien IA-
358 AM CDT Wed Jul 26 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR CLAY AND EAST CENTRAL O'BRIEN COUNTIES...
At 358 AM CDT, a severe thunderstorm was located over Royal, or 11
miles southwest of Spencer In Clay County, moving southeast at 35
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Spencer In Clay County around 405 AM CDT.
Other locations in the path of this severe thunderstorm include
Greenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4302 9552 4322 9535 4316 9501 4291 9507
TIME...MOT...LOC 0858Z 292DEG 30KT 4305 9534
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 11:26 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 25, 11:26 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1126 PM CDT Tue Jul 25 2023 .SHORT TERM...(This Evening through Wednesday) Issued at 253 PM CDT Tue Jul 25 2023 Key Messages: 1. Scattered storms expected mid/late evening into the overnight with some strong to severe storms possible. Confidence is low in timing and location. 2. Heat and humidity lead to dangerous heat indices through Thursday. 3. Periodic but uncertain shower/storm chances over the next week. _______________________________________________________________ Short Term Discussion: A few clouds around, mainly associated with convection. Temperatures continue to climb along with the humidity early this afternoon. Through 19z/2 PM CDT, we're already seeing temps in the upper 80s to mid 90s with heat index values in the upper 90s to lower 100s. Dew points are in the upper 60s to mid 70s. Maintained previously issued heat advisory, although shifted the start time earlier to 2 PM. Did not expand in area, but have seen some periodic obs of heat index over 100 elsewhere. Folks should limit time outdoors, especially during peak heating. Take precautions to prevent heat illness if you have to be outside. South to southeasterly winds gusting around 25 mph are likely not bringing much relief to those outside, given the increasing humidity. Main challenge of the forecast has been convection and convective evolution. Since this morning's forecast, models have slowed the progression of the wave (and thus storm chances). Satellite shows that the main wave is still presently (as of 19z/2 PM CDT) in eastern MT/WY toward the far western portions of ND/SD with showers ahead of it. This wave is expected to be the catalyst for convection later this afternoon through tonight as it progresses east/southeastward. Convection should pop up over the north central SD/central ND as the wave interacts with the hot and humid air mass. Convection is expected to develop as discrete cells. Main threats with discrete cells would be large hail around 2 inches (mid level lapse rates ~7.5 deg C/km, 0-6km bulk shear near 30 kts) and damaging winds to 70 mph (DCAPE near 1000 J/kg). As these discrete cells trek southeastward along the instability gradient, expect them to form a line and continue to track southeasterly, becoming more parallel to bulk shear. Thus, expect a transition to a severe wind threat with isolated large hail. With DCAPE continuing to be at or exceed 1000 J/kg and dry sub cloud layer, wind gusts to 70 mph in the strongest portions of the line are the main threat. Tornadoes are unlikely, with convection and cloud bases generally more elevated. Heavy rain is also a threat with PWATs over an inch (approaching two inches for some folks), which could lead to localized ponding of water but widespread flooding impacts are not expected. Now, where does the uncertainty come in to play? For one, hi res guidance has continued to slow down the progression of convection, but there are still a few outliers (NSSL WRF) running 2-3 hours ahead of the majority. Additionally, the HRRR and RAP have persistently shown convection hitting the strong cap over our area and promptly dissipating, nearly splitting our forecast area entirely. Some models do have the instability/theta-e gradient a bit further north, which may be why some of the hi res guidance keeps the convection further north. Temperatures through the overnight fall into the upper 60s to near 70. For Wednesday, surface high pressure slides overhead, which should lead to lighter winds even when peak mixing occurs in the afternoon. Another hot and humid day is on tap, with highs in the 90s to lower 100s. Expect heat indices in the upper 90s to lower 100s, with a Heat Advisory likely for portions of the area. .LONG TERM...(Wednesday Night through Tuesday) Issued at 253 PM CDT Tue Jul 25 2023 Flow aloft shifts more zonal late Wednesday, with a subtle wave tracking through the northern Plains as surface high pressure slides to the southeast. Can't rule out some isolated showers/storms in the evening/overnight Wednesday into Thursday, but confidence is low given the subtly of the wave. Lows again in the upper 60s to lower 70s. More of the same on Thursday, with zonal flow aloft and another wave progged to swing through during the afternoon/evening hours. Again, could see scattered showers/storms later in the day/night Thursday, but with variance in the timing of the wave by 6-12 hours, confidence in pops is low. Have much higher confidence in the heat and humidity once again Thursday, with another day of heat headlines likely for portions of the area as heat indices climb toward 105. Highs again climb into the 90s and lower 100s. Relatively cooler high pressure with northwesterly flow aloft builds in for the end of the week and the weekend. Zonal flow early in the weekend gives way to a building ridge by the second half of the weekend and early next week. Temperatures should stay closer to but still above normal for most of the time. Periodic waves will bring occasional shower/storm chances to the region, but confidence in details is low. Given low confidence and focus on the short term, have left NBM as is. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1125 PM CDT Tue Jul 25 2023 Mostly VFR with occasional MVFR/IFR conditions will be possible with developing showers and thunderstorms. Taking a look across the area, two complexes of storms continue to push southeastward across portions of the area. The first is over southeastern South Dakota and the second is across central Minnesota. Both complexes are capable of bringing heavy rain, large hail, and damaging winds to parts of the area. Expect these storms to gradually dissipate over the next several hours with a few more isolated showers possible over southwestern MN. Otherwise, breezy southerly to southeasterly winds should decouple overnight and continue into well into the day to end the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...SG LONG TERM...SG AVIATION...Gumbs
Hazardous weather outlook, Jul 25, 4:52 AM CDT, 22 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 452 AM CDT Tue Jul 25 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-261000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union- 452 AM CDT Tue Jul 25 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. There is a chance for some strong to severe thunderstorms to begin late Tuesday afternoon and continue through the evening. Storms will move from the northwest to the southeast beginning around Huron and continuing through Sioux City. These storms are most likely to begin as scattered thunderstorms capable of producing hail 1.5 to 2 inches, and damaging wind gusts. As they progress, the threat will transition from hail to strong wind gusts 60 to 65 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat continues across the region Thursday. Heat indices may top 100 degrees, in localized areas through the Missouri River Valley on Tuesday, then becoming more widespread by Wednesday and Thursday. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. There is a chance of thunderstorms Thursday night. While the risk of severe weather is low, a few stronger storms are possible, with hail and gusty winds as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ050-057-063-261000- Gregory-Brule-Charles Mix- 452 AM CDT Tue Jul 25 2023 This Hazardous Weather Outlook is for south central South Dakota. .DAY ONE...Today and tonight. Highs in the mid to upper 90s coupled with dew points in the upper 60s to 70s will result in heat indexes breaching 100F. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. There is a chance for some strong to severe thunderstorms to begin late Tuesday afternoon and continue through the evening. Storms will move from the northwest to the southeast. These storms are most likely to begin as scattered thunderstorms capable of producing hail 1.5 to 2 inches, and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat continues across the region Thursday. Heat indices may top 100 degrees, in localized areas through the Missouri River Valley on Tuesday, then becoming more widespread by Wednesday and Thursday. Prepare now to ensure you are ready for the combination of dangerous heat and humidity. There is a chance of thunderstorms again Thursday night. While the risk of severe weather is low, a few stronger storms are possible, with hail and gusty winds as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 25, 10:26 PM CDT, 5 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1026 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM Tstm Wnd Gst 5 NNE Stickney 43.65N 98.39W
07/25/2023 M63 MPH Aurora SD Public
Measured by personal weather station.
&&
JCLocal storm report, Jul 25, 10:55 PM CDT, 4 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1055 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM Tstm Wnd Gst 1 WNW Ethan 43.55N 98.00W
07/25/2023 M63 MPH Davison SD Public
&&
JCLocal storm report, Jul 25, 10:56 PM CDT, 4 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1056 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM Tstm Wnd Gst 1 WNW Ethan 43.55N 98.00W
07/25/2023 M75 MPH Davison SD Public
&&
JCLocal storm report, Jul 25, 11:22 PM CDT, 4 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1122 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM Tstm Wnd Gst 1 ESE Ethan 43.54N 97.96W
07/25/2023 M80 MPH Hanson SD Storm Chaser
Measured by Storm Chaser.
&&
JCLocal storm report, Jul 26, 12:30 AM CDT, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1230 AM CDT Wed Jul 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM Tstm Wnd Dmg Mount Vernon 43.72N 98.26W
07/25/2023 Davison SD Public
Social media report of widespread large tree
damage and power outages in and around Mt.
Vernon. Time estimated by radar.
&&
AJPLocal storm report, Jul 26, 1:00 AM CDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
100 AM CDT Wed Jul 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM Hail 1 SSW Garretson 43.71N 96.50W
07/26/2023 M0.75 inch Minnehaha SD Public
Report from mPING: Dime (0.75 in.).
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 4:06 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, O'Brien | 39 min |
| Jul 26, 4:14 AM CDT | Heat Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 16 hr |
| Jul 26, 4:39 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 15 min |
| Jul 26, 2:50 PM CDT | Heat Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.